Kentucky, 2009

Winter Weather in Kentucky, December 30 to 31, 2009

December 30 to 31, 2009 · NWS JKL · 1 event in 1 county or zone

A weak disturbance brought isolated light snow showers to portions of eastern Kentucky on December 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A weak disturbance brought isolated light snow showers to portions of eastern Kentucky on December 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 30, 2:57 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Dec 30, 2:57 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EST WED DEC 30 2009

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED

THREE MAJOR FEATURES TO IMPACT AREA WEATHER. FIRST IS THE VERY DRY
AIR IN PLACE AT THE LOWER LAYERS. T/TD DEPRESSIONS RUNNING 20-25 DEG.
TEMPS IN THE MID 40S WITH DWPTS IN THE UPPER TEENS. SO DRY THAT THE
PCPN THAT TRIED TO MIGRATE INTO ERN KY DRIED OUT AND EVEN SOME OF THE
CLOUD COVER. THAT ONLY HELPED THE SOUTHERLY WINDS TO RAISE TEMPS WITH
EXTRA SUNSHINE. SECOND FEATURE IS A SHORT WAVE TRACKING ACROSS THE
GULF COAST THAT IS NOW PROGGED TO STAY WELL SOUTH AND EAST OF THE
AREA. THIS WILL KEEP THE INFLUX OF LLVL MOISTURE TO A MIN. THIRD
FEATURE IS THE ARCTIC AIR MASS DROPPING THRU THE NRN PLAINS WITH SOME
VERY COLD AIR. DUE TO THE SOURCE REGION OF CONTINENTAL POLAR AIR THIS
WILL NOT HAVE MUCH MOISTURE EITHER.

EXPECT SOUTHERN SYSTEM TO PUSH WARMER AIR NORTH ALONG WITH SOME
MOISTURE. AIRMASS WILL NEED SOME TIME TO OVERCOME THE DRY LOWER
LAYERS... SO LOOK FOR A LOWERING OF THE CLOUDS FIRST FOLLOWED BY SOME
VIRGA AS THE MOISTURE WORKS ITS WAS DOWN. FINALLY... RAIN SHOULD
BEGIN IN THE SW AND WORK ITS WAY NE. DUE TO THE DRY ATMOSPHERE AND
THE DISTANCE AND MEAGER AMOUNTS OF MOISTURE EXPECTED TO WORK INTO THE
REGION PRECIPITATION WILL BE RELETIVELY LIGHT AND ALL RAIN THRU
NEARLY MIDNIGHT THU. RAINFALL TOTALS WILL RANGE FROM AROUND A THIRD
OF AN INCH IN WAYNE COUNTY TO LESS THAN A QUARTER OF AN INCH IN PIKE
COUNTY.

COLD FRONT LEADING THE ARCTIC AIRMASS WILL CROSS ERN KY BETWEEN
SUNSET AND MIDNIGHT THU NITE. COLD AIR BEHIND THE FRONT WILL CHANGE
PCPN TO SNOW AROUND MIDNIGHT WITH NEARLY EVERYONE SEEING SOME SNOW.
LACK OF GULF MOISTURE AND DRY SOURCE REGION FOR THE ARCTIC AIR WILL
LIMIT SNOW ACCUMULATIONS. CURRENTLY EXPECTING A DUSTING IN THE WRN
COUNTIES OF OUR CWFA TO AROUND AN INCH IN THE ERN COUNTIES. THIS WILL
NOT BE AN ELEVATION DEPENDENT SNOWSTORM AS THE COLD AIR WILL UNDERCUT
THE WARMER AIR WITH ALL LOCATIONS CHANGING DIRECTLY TO SNOW WITHIN A
FEW HOURS OF FNTL PASSAGE.

TEMPS WILL DROP INTO THE MID 30S TONIGHT BUT WITH WARM AIR OVER
RUNNING EXPECT ALL PCPN TO BE LIQUID. HIGHS ON THU WIL BE A REPEAT OF
TODAY DUE TO SOUTHERLY WINDS... NOT SUNSHINE. HIGH TEMP ON FRID WILL
OCCUR AT MIDNIGHT THU NIGHT WITH NEARLY CONSTANTLY FALLING TEMPS THRU
THE DAY. MIGHT BE A PERIOD AROUND MIDDAY FRI WITH FLAT TEMPS OR AT
MOST A DEG RISE... THEN DROPPING OFF AGAIN LATE FRI WITH FRI NITE
LOWS IN THE UPPER TEENS.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED

STRONG BLOCKING RIDGE SOUTHEAST OF GREENLAND WILL KEEP THE LARGE AND
NEGATIVELY TILTED CANADA VORTEX FROM CHANGING MUCH. NORTHWEST FLOW
TO DOMINATE THIS PERIOD WITH COLD AIR AND MOSTLY CLOUDY CONDITIONS.
KEPT TEMPERATURES SLIGHTLY BELOW MEX GUIDANCE. NORTHWEST FLOW WILL
BE PERSISTANT AND A LACK OF A STRONG SHORTWAVE WILL PREVENT GULF
MOISTURE FROM THREATENING THE AREA WITH HEAVY SNOW. BUT ENOUGH
MOISTURE AND UPSLOPE WILL BE PRESENT TO KEEP CLOUDS AROUND. HIGHEST
CHANCE OF SNOW WILL BE ON THE MOUNTAINS AT VA BORDER AND AT EASTERN
KY CORNER (PIKE COUNTY) SO PUSHED SNOW CHANCES SOUTHEAST. THERE
MIGHT BE SOME MOIST CONTRIBUTION FROM LAKE MI SOMEWHERE ALONG THE
WAY BUT GFS/ECMWF/CANADIAN WAVER FROM RUN 2 RUN SO THAT A TRAJECTORY
CANNOT BE PINNED DOWN WELL ENOUGH SO EARLY. SO FAR...BEST CHANCE OF
THAT SEEMS TO BE MON/MON NIGHT BUT EVEN THEN IT WOULD BE AT HIGHER
ELEVATIONS.

&&

.AVIATION.../18Z TO 18Z/

A DEVELOPING STORM SYSTEM LOOKS TO BE PROGRESSING SLOWER THAN
ANTICIPATED. CURRENT LOW LEVEL ATMOSPHERE IS MUCH DRIER AND WILL TAKE
ADDITIONAL TIME TO MOISTEN. ALSO THE DEVELOPING SYSTEM IS FARTHER
SOUTH THAN PREVIOUS FCST... SO SURGE OF GULF MOISTURE IS BEING
SHUTTLED EAST OF THE AREA. WILL BRING LOWER CLOUDS AND PRECIPITATION
INTO THE REGION AFTER 00Z THURSDAY. THIS WILL BRING THE CHANCE FOR
RAIN AND SOME MVFR CONDITIONS TO THE TERMINAL LOCATIONS AFTER 06Z.
RAIN AND MVFR CONDITIONS WILL CONTINUE THROUGH AT LEAST 12Z THURSDAY.
EXPECT THE CIG TO CONTINUE TO DETERIORATE AFTER DAYBREAK AND DROP TO
IFR SHORTLY AFTER 12Z BUT WILL BE ALL RAIN. CAUTION SHOULD BE
EXERCISED FOR POTENTIAL FOR ICING IN CLOUDS ABOVE ABOUT 3000 FT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM...GV
AVIATION...DUSTY
Hazardous weather outlook, Dec 30, 3:58 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EST WED DEC 30 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
358 PM EST WED DEC 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN SHOWERS THURSDAY ARE EXPECTED TO CHANGE OVER TO SNOW SHOWERS
THURSDAY NIGHT...WITH LIGHT SNOW POSSIBLE INTO SATURDAY MORNING.
SOME LIGHT SNOW ACCUMULATION WILL BE POSSIBLE FRIDAY AND FRIDAY
NIGHT.

VERY COLD AIR WILL BEGIN TO BUILD INTO THE REGION FRIDAY NIGHT WITH
TEMPERATURES FALLING INTO THE TEENS BY SATURDAY MORNING. THIS COLD
AIR WILL REMAIN OVER THE AREA THROUGH MUCH OF NEXT WEEK. HIGH
TEMPERATURES SATURDAY THROUGH TUESDAY WILL FAIL TO REACH THE
FREEZING MARK...WITH LOW TEMPERATURES EACH OF THESE DAYS EXPECTED TO
BE IN THE TEENS.

ALONG WITH THE COLD...A FEW SNOW SHOWERS ARE POSSIBLE ACROSS MOST OF
THE OUTLOOK AREA MONDAY THROUGH TUESDAY. THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE IN THE EASTERN MOUNTAIN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Breathitt

When
December 30, 7:00 PM EST to December 31, 1:00 AM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch of snow fell at the Jackson weather office between 7 pm on December 30th and 1 am on December 31st.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201841.